Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 25, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 9, 2003, 12:49 PM EDT for Casey County, Lincoln County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 12:49 PM EDT (16:49 UTC)
- Expired
- Jul 9, 2003, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Casey County, KY, Lincoln County, KY
The radar
The Louisville radar (KLVX), 113 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 091649
FFWLMK
KYC045-137-091945-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 PM EDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN CASEY COUNTY IN SOUTH CENTRAL KENTUCKY
LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 345 PM EDT
* AT 1242 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER ROWLAND...OR ABOUT 25 MILES NORTH OF SOMERSET...MOVING
EAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE STANFORD
AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS OVER NORTHERN CASEY COUNTY EXTENDING EASTWARD
THROUGH LINCOLN COUNTY. THIS LINE OF STORMS WILL TRAIN OVER
NORTHERN CASEY COUNTY AND LINCOLN COUNTIES. RADAR ESTIMATES THAT
NEARLY 2 INCHES OF RAIN HAS FALLEN OVER THE AREA IN THE LAST HOUR.
AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE OVER THE NEXT HOUR.
EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.
LAT...LON 3751 8505 3737 8506 3736 8453 3750 8455
3757 8471
$$
JARVIS2 follow-up statements
000 WGUS73 KLMK 091821 FFSLMK KYC045-137-091945- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 221 PM EDT WED JUL 9 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM EDT FOR LINCOLN AND NORTHERN CASEY COUNTIES IN SOUTH CENTRAL KENTUCKY... STEADY HEAVY RAIN CONTINUES TO FALL OVER THESE AREAS. RADAR ESTIMATES THAT BETWEEN TWO AND FOUR INCHES OF RAIN FELL OVER THIS AREA WITHIN THE LAST TWO HOURS. EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ CALLAHAN
000 WGUS73 KLMK 091859 FFSLMK KYC045-137-091915- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 256 PM EDT WED JUL 9 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 345 PM EDT FOR LINCOLN AND NORTHERN CASEY COUNTIES IN SOUTH CENTRAL KENTUCKY HAS BEEN CANCELLED... THE THUNDERSTORMS OVER THIS AREA HAVE DISSPATED. WHILE SMALLER THUNDERSTORMS MAY MOVE OVER THESE COUNTIES WITHIN THE NEXT HOUR ...RAINFALL AMOUNTS SHOULD BE TOO LIGHT TO RENEW FLOODING. $$ CALLAHAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:40 AM EDT, 9 hours 9 minutes earlier.
Area forecast discussion, Jul 9, 3:40 AM EDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 340 AM EDT WED JUL 9 2003 CONVECTIVE SYSTEM DROPPING SOUTHEAST ACROSS INDIANA AND EASTERN ILLINOIS EARLY THIS MORNING. SYSTEM IS SLOWLY WEAKENING BUT STILL SHOULD CAUSE SHOWERS/THUNDERSTORMS ACROSS THE NORTHERN TIER OF FORECAST AREA. NORTHERN PORTION OF FA WILL HAVE THE BEST CHANCE THEN TAPERING OFF AS GO FARTHER SOUTH AND EAST WITH SYSTEM WEAKENING AS IT MOVES INTO LESS FAVORABLE AIR (LOWER L.I./S). MODELS SHOW SAME GENERAL PATTERN BUT GFS IS FASTER THAN ETA WITH FRONTAL PASSAGE THURSDAY NIGHT. NCEP LIKES FASTER GFS AND WILL LEAN MORE TOWARD GFS BUT SLOW IT DOWN SLIGHTLY - NOT AS MUCH AS ETA. MAIN PROBLEMS THIS MORNING/S FORECAST ARE TIMING AND AMOUNT OF SHOWERS/THUNDERSTORMS AND HOW MUCH TO CUT TEMPERATURES DUE TO CLOUDS AND SHOWERS. .SHORT TERM... WITH AREA OF SHOWERS/THUNDERSTORMS BEARING DOWN ON FA WILL HAVE TO GO HIGHER POPS ACROSS THE NORTHERN TIER OF COUNTIES EARLY THIS MORNING THEN LOWER POPS LATE MORNING BEFORE DAYTIME HEATING RESULTS IN AFTERNOON CONVECTION DEVELOPING. ON TUESDAY THUNDERSTORMS WERE ONLY OVER THE NORTHERN HALF OF FA. HOWEVER MID LEVELS CONTINUING TO COOL AS SURFACE HIGH GRADUALLY WEAKENS/MOVES SOUTH. WITH LESS CONVECTIVE INHIBITION AND LEFT OVER BOUNDARIES FROM EARLY MORNING CONVECTION...EXPECT AFTERNOON STORMS TO DEVELOP FARTHER SOUTH THAN YESTERDAY. WILL INCLUDE CHANCE OVER ENTIRE AREA THIS AFTERNOON. SERIES OF UPPER LEVEL WAVES CONTINUE TO DROP ACROSS FA AND WILL LEAVE CHANCES OF SHOWERS/THUNDERSTORMS IN OVERNIGHT TONIGHT. ON THURSDAY AS FRONT GETS CLOSER...EXPECT STORMS TO BECOME LIKELY ACROSS ENTIRE AREA. FRONT WILL DROP SOUTHEAST INTO FA THURSDAY EVENING WITH SHOWERS/THUNDERSTORMS ENDING AFTER FRONTAL PASSAGE AS RH DROPS OFF RAPIDLY. .LONG TERM...(FRIDAY THROUGH TUESDAY) DRY WEATHER WILL CONTINUE THROUGH THE LONG TERM WITH TEMPERATURES WARMING SLOWLY. .LMK...NONE. SCHOLZ
Hazardous weather outlook, Jul 9, 12:44 PM EDT, 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-100930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1244 PM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS UP TO 50 MPH AND FREQUENT LIGHTNING...AS WELL AS LOCALIZED HEAVY RAIN. THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE WEATHER WITH THE SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. IN ADDITION...SOME LOCALIZED FLOODING PROBLEMS MAY RESULT FROM THE HEAVY RAINS. AFTERNOON HEAT INDICES WILL WARM TO BETWEEN 95 AND 100 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE LIKELY THURSDAY AS A COOL FRONT APPROACHES THE LOWER OHIO VALLEY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE SHOULD THEY OBSERVE ANY SEVERE WEATHER OR FLOODING. JB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:55 PM EDT | Severe Thunderstorm Warning | LMK | Hart | 40 min |
| Jul 9, 5:38 PM EDT | Severe Thunderstorm Warning | LMK | Barren | 42 min |
| Jul 9, 5:55 PM EDT | Severe Thunderstorm Warning | LMK | Metcalfe | 35 min |
| Jul 9, 6:18 PM EDT | Severe Thunderstorm Warning | LMK | Allen | 42 min |
| Jul 9, 6:33 PM EDT | Severe Thunderstorm Warning | LMK | Simpson | 27 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.